Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 210, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2018, 1:05 PM MDT for Goshen County, Wyoming. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 1:05 PM MDT (19:05 UTC)
- Expired
- Jul 29, 2018, 1:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Goshen County, WY
The radar
The Cheyenne radar (KCYS), 72 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 1:23 PM MDT | HAIL 1.75 | 12 E Chugwater, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WUUS55 KCYS 291905
SVRCYS
WYC015-291930-
/O.NEW.KCYS.SV.W.0210.180729T1905Z-180729T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
105 PM MDT SUN JUL 29 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Goshen County in southeastern Wyoming...
* Until 130 PM MDT.
* At 105 PM MDT, a severe thunderstorm was located 11 miles east of
Slater, or 24 miles southeast of Wheatland, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 10465 4193 10465 4184 10422 4157 10438
TIME...MOT...LOC 1905Z 294DEG 19KT 4183 10458
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lyons1 follow-up statement
808
WWUS55 KCYS 291913
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
113 PM MDT SUN JUL 29 2018
WYC015-291930-
/O.CON.KCYS.SV.W.0210.000000T0000Z-180729T1930Z/
Goshen WY-
113 PM MDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR SOUTHWESTERN GOSHEN COUNTY...
At 113 PM MDT, a severe thunderstorm was located 13 miles west of
Hawk Springs, or 24 miles southwest of Torrington, moving southeast
at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hawk Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.
LAT...LON 4174 10465 4188 10465 4180 10424 4157 10438
TIME...MOT...LOC 1913Z 294DEG 19KT 4181 10452
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:27 AM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 29, 11:27 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1127 AM MDT Sun Jul 29 2018 .UPDATE... Issued at 1127 AM MDT Sun Jul 29 2018 A potentially serious scenario evolving over extreme southeast Wyo this afternoon. Fog and low-level stratus eroded very quickly this morning, and full sun is present across the majority of Laramie Co and southern Platte/Goshen counties per the latest GOES-16 visible satellite loop. A residual surface boundary was analyzed across NE Laramie county, and was expected to contribute to locally enhanced low-level shear by early/mid afternoon w/ effective SRH values 200 or better given substantial low-level turning. Projected STPs of 1 to 3 across Laramie County suggests a greater-than-average tornado threat for areas near Cheyenne. In addition, SBCAPE approaching 3k J/Kg and well over 50 knots of effective bulk shear will support a threat for extremely large/destructive hail as well. That said, we are in agreement with the recent SPC upgrade to Enhanced Risk w/10 percent Tornado probabilities. Grids have been updated for mention of all hazards, including tornadoes. Expect thunderstorms to begin developing by 1 PM, with a significant severe threat as early as 3 PM. && .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Sun Jul 29 2018 Satellite imagery this morning is showing areas of low stratus and patchy fog along and east of the Laramie Range. Some areas have been limited by a high level cloud deck, but as they pass to the south and east, fog and stratus should form in their wake. Fog and stratus will dissipate later this morning with the sunrise. Another cooler than normal day with the threat of thunderstorms in the afternoon and evening expected, some will be severe. A few upper level pulses will pass through the flow aloft today; these pulses will work in conjunction with deep layer shear values, CAPE values around 2500+ J/kg, steep mid-layer lapse rates, and surface dewpoints well over 50 F, to generate thunderstorms across southeast Wyoming and the western Nebraska Panhandle. Model soundings are indicating that the cap aloft should break around noon to one with strong to severe thunderstorms developing shortly afterwards. The main threats today will be golf ball to baseball size hail, damaging winds in excess of 70 mph, frequent lightning and heavy rainfall at the storms' core. Not expecting any threat of flash flooding as these storms should be fast movers; however, if storms train over a particular area, will have to pay close attention to rain rates. Additionally, with LCLs between 1000 to 2000 ft and elevated low- level shear values, the threat of a tornado or two cannot be ruled out. The latest SPC SREF Ensembles illustrate this threat well with numerous intense updraft helicity tracks across the region. Thunderstorms will continue into the mid to late evening. Cool overnight temperatures are expected with temperatures between the upper 40s to low 50s. Fog and stratus will return after midnight. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 1127 AM MDT Sun Jul 29 2018 Another round of thunderstorms to develop during the first 6 hour set of this TAF forecast. Latest HRRR is showing robust thunderstorm development after 21z for KCYS, KBFF, and KSNY with scattered to widespread coverage. All sites with the exception of KRWL will see some shower and thunderstorm activity. Some of the thunderstorms may become severe with the main threats being large hail and damaging winds. The thunderstorms should begin to diminish after 04z in most locations. && .FIRE WEATHER... Issued at 341 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR FWZ 304... While most zones will see high humidities and the threat of scattered to widespread thunderstorms, FWZ 304 will be generally dry with strong winds and low humidities for most of the afternoon and into the evening. Therefore, have issued a Red Flag Warning for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for strong to severe thunderstorms this afternoon and evening. Upper level northwest flow turns northerly beginning tomorrow under an expending ridge of high pressure pushing north and east. This will bring drier conditions and warming temperatures through the week, with a thermal ridge setting up aloft by next weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ304. NE...None. && UPDATE...CLH SHORT TERM...AB LONG TERM...CLH AVIATION...WM FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 4:17 AM MDT, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 417 AM MDT Sun Jul 29 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119- 301030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 417 AM MDT Sun Jul 29 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to widespread afternoon and evening severe thunderstorms will be possible again today. The main threats with these storms will be hail golf ball to baseball size, damaging winds, and a tornado or two. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Drier, warmer conditions are in store for the coming week. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening. WYZ104-109>114-301030- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 417 AM MDT Sun Jul 29 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Drier, warmer conditions are in store for the coming week. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening.
In the hours before
Special weather statement, Jul 29, 1:01 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Cheyenne WY 101 PM MDT SUN JUL 29 2018 WYZ108-118-119-291945- Goshen County WY-Central Laramie County WY-East Laramie County WY- 101 PM MDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 145 PM MDT... At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Slater, or 22 miles southeast of Wheatland, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hawk Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm has shown rotation and may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4173 10465 4194 10465 4179 10414 4150 10438 TIME...MOT...LOC 1900Z 295DEG 16KT 4184 10464 Lyons
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 35 min |
| Jul 28, 6:46 PM MDT | Special Weather Statement | CYS | Niobrara | 44 min |
| Jul 28, 6:58 PM MDT | Special Weather Statement | CYS | Laramie | 32 min |
| Jul 28, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jul 28, 7:18 PM MDT | Special Weather Statement | CYS | Platte | 42 min |
| Jul 28, 7:36 PM MDT | Special Weather Statement | CYS | Platte | 39 min |
| Jul 28, 7:44 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 46 min |
| Jul 28, 8:30 PM MDT | Special Weather Statement | CYS | Goshen | 45 min |
| Jul 29, 3:22 AM MDT | Red Flag Warning | CYS | 16 hr | |
| Jul 29, 1:01 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
| Jul 29, 1:13 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| Jul 29, 1:25 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 50 min |
| Jul 29, 1:28 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 47 min |
| Jul 29, 1:39 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 51 min |
| Jul 29, 1:44 PM MDT | Tornado Warning | CYS | Laramie, Platte | 14 min |
| Jul 29, 1:57 PM MDT | Tornado Warning | CYS | Laramie | 33 min |
| Jul 29, 2:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 49 min |
| Jul 29, 2:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Jul 29, 2:26 PM MDT | Tornado Warning | CYS | Laramie | 34 min |
| Jul 29, 2:28 PM MDT | Tornado Warning | CYS | Laramie | 47 min |
| Jul 29, 2:53 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jul 29, 2:54 PM MDT | Tornado Warning | CYS | Laramie | 36 min |
| Jul 29, 3:14 PM MDT | Tornado Warning | CYS | Laramie | 29 min |
| Jul 29, 3:19 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 41 min |
| Jul 29, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 61 min |
| Jul 29, 3:30 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 45 min |
| Jul 29, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 30 min |
| Jul 29, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 33 min |
| Jul 29, 3:46 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jul 29, 4:04 PM MDT | Special Weather Statement | CYS | Carbon | 41 min |
| Jul 29, 4:08 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Jul 29, 4:17 PM MDT | Tornado Warning | CYS | Albany, Laramie, Platte | 43 min |
| Jul 29, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 39 min |
| Jul 29, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 39 min |
| Jul 29, 4:36 PM MDT | Special Weather Statement | CYS | 39 min | |
| Jul 29, 4:42 PM MDT | Special Weather Statement | CYS | Platte | 48 min |
| Jul 29, 4:43 PM MDT | Special Weather Statement | CYS | Albany | 47 min |
| Jul 29, 4:45 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 45 min |
| Jul 29, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 19 min |
| Jul 29, 4:56 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 34 min |
| Jul 29, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 47 min |
| Jul 29, 5:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Jul 29, 5:25 PM MDT | Special Weather Statement | CYS | Goshen, Platte | 50 min |
| Jul 29, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.